Wisconsin, 2021

Flash Flood and Flood in Wisconsin, June 26 to 27, 2021

June 26 to 27, 2021 · NWS ARX · 5 events in 1 county or zone

A band of heavy rain fell across portions of southwest Wisconsin during the early morning hours of June 26th. Radar estimates indicated that 6 to 9 inches of rain fell across the southwest in central portions of Crawford County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$305,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A band of heavy rain fell across portions of southwest Wisconsin during the early morning hours of June 26th. Radar estimates indicated that 6 to 9 inches of rain fell across the southwest in central portions of Crawford County. This caused some flash flooding to occur that sent water over roads and created mud slides. Four residences in the Town of Gays Mills sustained minor damage with access cutoff to one of these until the flood waters receded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 25, 10:02 PM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Jun 25, 10:02 PM CST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1102 PM CDT Fri Jun 25 2021

.SHORT TERM...(This evening through Saturday)
Issued at 251 PM CDT Fri Jun 25 2021

Surface analysis shows a frontal boundary extending from lower
Michigan through northern IL/central IA.  Behind this front, which
passed through last evening/overnight, leftover low level moisture
from shower/storms was producing widespread low clouds and pockets
of drizzle/isolated showers across the forecast area today.
Temperatures as of 2 pm were in the mid 70s to lower 80s with muggy
dew points in the mid 60s to lower 70s.

For tonight, a mid-level shortwave trough (currently moving out of
WY int NE per GOES water vapor) will spin up surface cyclogenesis
over the Central Plains. This low will track along that
aforementioned frontal boundary, lifting north as a warm front to
along I-90 by Saturday morning. Increasing moisture transport ahead
of the low and into the warm front is expected to spread showers and
storms into the area tonight. The showers and storms look to be
fairly widespread going into Saturday as the low tracks through
southern WI.

Airmass going into Saturday will be rather soupy as well with dew
points in the 65-70 degree range/precipitable waters around 2
inches. So, could see some localized heavier rainfall under storms.
In addition, with the low track, could see a small window of strong
to severe storms in the warm sector across portions of northeast IA
into southern WI where greater chance of destabilization takes place.
Otherwise, plan on highs mainly in the 70s, maybe a few lower 80s.

.LONG TERM...(Saturday night through Friday)
Issued at 251 PM CDT Fri Jun 25 2021

Through much of this period, a longwave trough will remain across
the region. As shortwaves move through this trough, there will
periodic chances of showers and storms. The timing of these waves
are highly uncertain, so they are broad brushed through this time
period. High temperatures will range from the mid 70s to lower
80s. Low temperatures will range from the lower 50s to lower 60s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1055 PM CDT Fri Jun 25 2021

Abundant low level moisture will bring low ceilings into the TAF
sites early Saturday morning. IFR ceilings are likely at both RST
and LSE towards daybreak and are expected to persist for much of
the period, perhaps improving slightly to low MVFR in the
afternoon. Can't rule out some patchy fog before daybreak, but
any visibility reductions the rest of tonight would be more likely
tied to passing showers and/or storms that come into play roughly
after 09Z.

Low pressure and a warm front lifting northward on Saturday will
bring numerous showers and storms through the area during the day.
Recent HRRR runs suggest only isolated convection through mid-
morning, and then fairly widespread activity over the TAF sites
from about 17Z to 03Z Sunday along the front as it stalls overhead.
Any slow-moving showers and storms will be capable of dumping
heavy rainfall over a short period of time. Also can't rule out a
few stronger storms with gusty winds, mainly for LSE.

Outside of any stronger storms, winds should be mainly light
around 10 knots or less through the period. Direction will
fluctuate depending on the position of the front.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DAS
LONG TERM...Boyne
AVIATION...Kurz
Hazardous weather outlook, Jun 25, 2:15 PM CST, 11 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
315 PM CDT Fri Jun 25 2021

IAZ029-030-WIZ061-262015-
Fayette-Clayton-Grant-
315 PM CDT Fri Jun 25 2021

This Hazardous Weather Outlook is for portions of northeast Iowa
and southwest Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected this afternoon and evening.
In addition, funnel clouds will be possible this afternoon. These
funnel clouds normally do not touch the ground. As a result, they
rarely do any damage and last only a few minutes.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms will be possible on Saturday and Saturday night. A
few of these storms may become strong to severe during the
afternoon and evening. Large hail, damaging winds, and heavy rain
will be the primary threats. An isolated tornado or two will also
be possible.

Periodic chances of thunderstorms will continue then into
Wednesday. At this time, it is too early to determine if organized
severe weather will occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Saturday afternoon and evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ009>011-018-019-MNZ096-WIZ041>044-053>055-262015-
Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Houston-La Crosse-
Monroe-Juneau-Adams-Vernon-Crawford-Richland-
315 PM CDT Fri Jun 25 2021

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota...central Wisconsin...
southwest Wisconsin and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are possible this afternoon and evening,
mainly across northeastern Iowa and southwestern Wisconsin. The
overall threat for severe weather is low at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms will be possible on Saturday and Saturday night. A
few of these storms may become strong to severe during the
afternoon and evening. Large hail, damaging winds, and heavy rain
will be the primary threats. The heavy rain could lead to flash
flooding if storms repeatedly move over the same areas. An
isolated tornado or two will also be possible.

Periodic chances of thunderstorms will continue then into
Wednesday. At this time, it is too early to determine if organized
severe weather will occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Saturday afternoon and
evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008-MNZ079-086>088-094-095-WIZ017-029-032>034-262015-
Mitchell-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Taylor-Clark-
Buffalo-Trempealeau-Jackson-
315 PM CDT Fri Jun 25 2021

This Hazardous Weather Outlook is for portions of north central
Iowa...southeast Minnesota...central Wisconsin...north central
Wisconsin and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are possible this afternoon and evening,
mainly across northeastern Iowa and southwestern Wisconsin. The
overall threat for severe weather is low at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periodic chances of thunderstorms will continue into Wednesday.
At this time, it is too early to determine if organized severe
weather will occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

KDS/Boyne

In the hours before

Local storm report, Jun 25, 8:42 PM CST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
942 PM CDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 PM     HEAVY RAIN       DEVON                   43.12N 92.36W
06/25/2021  U3.50 INCH       CHICKASAW          IA   PUBLIC

0642 PM     HEAVY RAIN       NEW HAMPTON             43.06N 92.32W
06/25/2021  E2.51 INCH       CHICKASAW          IA   CO-OP OBSERVER

0845 PM     HEAVY RAIN       1 ENE BLUFFTON          43.41N 91.90W
06/25/2021  M1.19 INCH       WINNESHIEK         IA   MESONET

            MESONET STATION BLFI4 1 ENE BLUFFTON.

&&

The radar

The La Crosse radar (KARX), 69 km away, was scanning. The volume nearest the first event began at 07:41 UTC.

Open the radar archive at this moment

Event by event

3 heavy rain, 1 flash flood, 1 flood. Local standard time, as filed.

Heavy Rain, Crawford

When
June 26, 1:40 AM CST to 8:00 AM CST
Where
Crawford County, 3.15 mi NNE of Charme
Reported by
Public
Coordinates
43.210, -91.100

Southwest of Lynxville, 9.5 inches of rain fell.

Heavy Rain, Crawford

When
June 26, 1:40 AM CST to 7:20 AM CST
Where
Crawford County, 2.3 mi NNE of Eastman
Reported by
Public
Coordinates
43.200, -91.000

North of Eastman, 6.63 inches of rain fell.

Heavy Rain, Crawford

When
June 26, 2:10 AM CST to 7:40 AM CST
Where
Crawford County, 3.6 mi NNW of Bell Center
Reported by
Public
Coordinates
43.330, -90.840

Just northeast of Gays Mills, 8.47 inches of rain fell.

Flash Flood, Crawford

When
June 26, 4:00 AM CST to 6:30 AM CST
Where
Crawford County, 0.69 mi N of Lynxville to 0.69 mi SSW of Charme
Cause
Heavy Rain
Property damage
$305,000
Reported by
Emergency Manager
Coordinates
43.260, -91.050

Several roads across the western and central sections of Crawford County were closed due to flash flooding. Radar estimates of 6 to 9 inches of rainfall that caused mudslides and sent water over roads. Four homes in the Town of Gays Mills sustained minor damage and access was cutoff to one of these until the flood waters receded.

Flood, Crawford

When
June 26, 6:22 PM CST to June 27, 6:30 PM CST
Where
Crawford County, 1.21 mi WNW of Steuben to 1.31 mi WNW of Steuben
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.188, -90.871

Runoff from heavy rain pushed the Kickapoo River out of its banks in Stueben. The river crested less than a foot above the flood stage at 12.73 feet on the 27th.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965904, 965908, 965905, 965558, 965932.